Side Effects of Bipolar Medication

Ask the Expert Patient Health Guide
  • Andimom writes: I was recently put on Tegretol. Now my hair is falling out at an alarming rate.

    CJK writes: I am concerned since my son has become very quiet since on these Depakote and Abilify. He finds social conversation to be very difficult. Is this a side effect???

    Do you see a common theme emerging? My recent mailbag is fairly overflowing with questions about meds side effects. Smokefan wants to know if passing out on a med is normal. CG complains of extreme tiredness on Geodon. Similarly, Susan writes about her struggles with tiredness and weight gain on Seroquel. Rapunzel gets itchy with Depakote, but it seems to go away with Seroquel. And DaisyMom is at wit’s end because her adult daughter has gone off her meds and is acting up.
    Add This Infographic to Your Website or Blog With This Code:

    I’m not an MD, so I won’t discuss the fine points of meds, but this is a good time to talk about what is acceptable for you, and what you should be telling your doctor. Here are some simple guidelines:

    • Give your meds a chance to work, at least a few weeks. The side effects generally make themselves known long before the clinical benefit kicks in. Often the body adjusts to the side effects.
    • If the side effect is intolerable or causing a worsening of psychiatric symptoms, call your psychiatrist at once. A meds change or a dose adjustment may get you back on track.
    • Lasting severe side effects such as weight gain, sedation, and hair loss are not a fair trade-off for a reduction in mood symptoms. Ultimately, they stand in the way of recovery. Assertively inform your psychiatrist of any side effects, and work with him or her in finding meds and dose ranges that are right for you. Sometimes, a simple tweak is all that is required.
    • Never quit on your meds without informing your psychiatrist.


    There exists a certain tension between psychiatrists and their patients. Psychiatrists tear their hair out wondering why their patients are so noncompliant. Patients get frustrated when psychiatrists lose interest in them after a degree of stabilization has occurred. We don’t simply want to be stable. We want to feel well.

    Feel free to challenge your psychiatrist to reduce your doses. Meds doses are based on clinical trials typically conducted at the “911” phase of one’s illness episode, using very high doses. Of the few long-term studies, the high drop-out rates (60 to 100 percent) on these same high doses suggest a lighter touch is more appropriate.

    In the long term, a smart and successful meds strategy depends upon an excellent working relationship with your psychiatrist. Feel free to shop around for a psychiatrist you feel comfortable with. Also, over time, you may be able to work toward going on low doses, but don’t even think about this till you have high dose recovery techniques well in place.

     

    **

    Do you have questions about bipolar disorder? Every two weeks, I'll answer new questions and post the answers here, in our Ask the Expert Patient section.

    If you would like to ask a question about bipolar disorder or living with bipolar disorder, please write a SharePost and be sure to select "a question" in the drop-down menu next to "I want to create a SharePost that is a," which is Step 2 on the SharePost creation screen.

  • Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician "Expert Patient."
    Add This Infographic to Your Website or Blog With This Code:
Published On: December 19, 2007